Document Detail


Severe Guillain-Barré syndrome in a patient receiving anti-TNF therapy. Consequence or coincidence. A case-based review.
MedLine Citation:
PMID:  23666317     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
The adverse effects of anti-tumour necrosis factor alpha (TNFα) drugs include an increase in the risk of infections, congestive heart failure, lupus-like syndrome, and the onset or worsening of various demyelinating diseases such as, multiple sclerosis, optic neuritis, and Guillain-Barrè syndrome (GBS), among others. We describe the case of a patient who developed GBS while she was on treatment with adalimumab. A 50-year-old woman with rheumatoid arthritis (RA) was admitted to the hospital due to progressive severe bilateral symmetric weakness of the legs, which quickly extended to the upper limbs and to the respiratory muscles. Adalimumab was started 13 months before. GBS was diagnosed and the anti-TNFα therapy discontinued. The serological test for Campylobacter jejuni was positive. She required invasive mechanical ventilatory support for 9 months. Twelve months later, the patient was using a wheelchair following a rehabilitation programme, and at 24 months she was walking a few steps with assistive devices. The relevant literature on the relationship between GBS and anti-TNFα is reviewed. Twenty three cases of GBS occurring during anti-TNFα therapy have been reported so far in the literature. In several cases, there was no clear temporal association, more than half had a possible previous infection, and in two cases the drug was reintroduced without recurrence of GBS. Our case, which is best explained by C. jejuni infection, as well as some of the cases described are probably not a direct result of anti-TNFα treatment, but an accidental coincidence. We also discuss the potential therapeutic options after anti-TNFα discontinuation.
Authors:
Bonifacio Alvarez-Lario; Rosa Prieto-Tejedo; María Colazo-Burlato; Jesús Macarrón-Vicente
Related Documents :
12547657 - Protruding giant cervical polyp in a young adolescent with a previous rhabdomyosarcoma.
8027657 - Cervical osteomyelitis and cord compression complicating pharyngeal myotomy.
23266507 - A young girl with refractory intestinal behçet's disease: a case report and review of ...
7256487 - Stab wound of the cervical oesophagus. a case report.
21269497 - Primary omental torsion (pot): a review of literature and case report.
24627287 - Ventricular tachycardia in a disseminated mdr-tb patient: a case report and brief revie...
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2013-5-11
Journal Detail:
Title:  Clinical rheumatology     Volume:  -     ISSN:  1434-9949     ISO Abbreviation:  Clin. Rheumatol.     Publication Date:  2013 May 
Date Detail:
Created Date:  2013-5-13     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  8211469     Medline TA:  Clin Rheumatol     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Affiliation:
Division of Rheumatology, Hospital Universitario de Burgos, Avda de Islas Baleares s/n, 09006, Burgos, Spain, balario@hgy.es.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Induction of response with etanercept-methotrexate therapy in patients with moderately active rheuma...
Next Document:  Chinese herbal medicine for gout: a systematic review of randomized clinical trials.